Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Birmingham, AL

January 8, 2008Fayette County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 8, 2008, 7:44 PM CST for Fayette County, Tuscaloosa County, Walker County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2008, 7:44 PM CST (01:44 UTC)
Expired
Jan 8, 2008, 8:15 PM CST
In force
31 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 84 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 6:36 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 090145
SVRBMX
ALC057-125-127-090215-
/O.NEW.KBMX.SV.W.0004.080109T0144Z-080109T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
744 PM CST TUE JAN 8 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WALKER COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF JASPER...
  SOUTHEASTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  NORTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 815 PM CST

* AT 740 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEW LEXINGTON...OR 12 MILES SOUTHEAST OF FAYETTE...AND MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOLEY SPRINGS BY 750 PM CST...
  8 MILES SOUTH OF WEST CORONA BY 755 PM CST...  
  WHITSON BY 800 PM CST...
  8 MILES SOUTH OF OAKMAN BY 805 PM CST...
  GOODSPRINGS AND 9 MILES SOUTH OF PARRISH BY 815 PM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR WESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3388 8715 3351 8728 3353 8772 3379 8771
TIME...MOT...LOC 0144Z 269DEG 33KT 3360 8761

$$

HA
1 follow-up statement
000 
WWUS54 KBMX 090201
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 PM CST TUE JAN 8 2008

ALC057-125-127-090215-
/O.CON.KBMX.SV.W.0004.000000T0000Z-080109T0215Z/
TUSCALOOSA AL-FAYETTE AL-WALKER AL-
801 PM CST TUE JAN 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR CENTRAL WALKER...SOUTHEASTERN FAYETTE AND NORTH CENTRAL
TUSCALOOSA COUNTIES...

AT 757 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BOLEY SPRINGS...OR ABOUT 19 MILES SOUTHWEST OF
CORDOVA...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOODSPRINGS AND 9 MILES SOUTH OF PARRISH BY 815 PM CST...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3388 8715 3351 8728 3353 8772 3379 8771
TIME...MOT...LOC 0201Z 269DEG 33KT 3360 8742

$$

HA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 6:52 PM CST, 52 minutes earlier.

Area forecast discussion, Jan 8, 6:52 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 PM CST TUE JAN 8 2008

.UPDATE...FOR DISCUSSION.

&&

.DISCUSSION...

WENT AHEAD AND CANCELLED THE LAKE WIND ADVISORY AS WINDS AHEAD OF
THE FRONT HAVE WEAKENED. WILL STILL SEE WINDS ASSOCIATED WITH STORMS
ALONG THE FRONT...BUT WIDESPREAD WINDS WILL REMAIN BELOW CRITERIA.

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
THROUGH EASTERN PORTIONS OF CENTRAL ALABAMA THROUGH 1 AM.

HAVE SENT UPDATED FORECAST TO REMOVE LAKE WIND AND ADD TORNADO WATCH
#11.

COLD FRONT WILL MOVE INTO AND ACROSS THE AREA OVERNIGHT.  MODELS
INDICATE SYSTEM WILL WEAKEN AS IT APPROACHES AS WE LOSE DAYTIME
HEATING AND UPPER SUPPORT PULLS NORTH OF THE AREA.  FOR TONIGHT WILL
FORECAST DEFINITE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE WEST
AND MAINLY SHOWERS AND THUNDERSTORMS LIKELY EAST.  FRONT IS EXPECTED
TO WASHOUT ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY IN RESPONSE TO
INCREASING 850 MB SOUTHERLY FLOW.  WILL NEED TO KEEP A CHANCE OF
SHOWERS ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY AS MOISTURE
SPREADS NORTHWARD.

&&

.AVIATION...00Z TAF DISCUSSION.
COLD FRONT WILL APPROACH FROM THE WEST THROUGH 03Z...THEN SLIDE FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA AND EXIT BY 15 TO 16Z. EXPECT
ISOLATED SHOWERS/THUNDERSTORMS ACROSS THE EXTREME WEST THROUGH
03Z...THEN SHOWERS WILL BECOME WIDESPREAD WITH ISOLATED
THUNDERSTORMS WEST AFTER 04Z AND NUMEROUS SHOWERS WITH ISOLATED
THUNDERSTORMS EAST.  CEILINGS WILL LOWER THROUGH 03Z...WITH MVFR
CONDITIONS EXPECTED ALL SECTIONS BY 05Z.  AT MGM AND TOI EXPECT LOW
CLOUDS TO ONCE AGAIN DEVELOP WITH IFR CEILINGS EXPECTED AFTER 10Z.
CONDITIONS WILL IMPROVE WEST TO EAST DURING THE DAY...WITH MVFR
EXPECTED AGAIN AFTER 16Z.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jan 8, 6:41 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CST TUE JAN 8 2008

ALZ011>015-017>050-100041-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
641 PM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NUMEROUS STRONG...AS WELL AS A FEW SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS CENTRAL ALABAMA THIS EVENING AND THROUGH THE OVERNIGHT HOURS.
THE MAIN THREAT FOR SEVERE STORMS WILL BE NORTH AND WEST OF A
DEMOPOLIS TO BIRMINGHAM LINE...THROUGH 1 AM. GUSTY WINDS AND HAIL
WILL BE THE MAIN THREAT WITH THESE STORMS. THERE WILL ALSO BE A
THREAT FOR AN ISOLATED TORNADO WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR TORNADOES ARE POSSIBLE
ON THURSDAY AFTERNOON AND EVENING ACROSS CENTRAL ALABAMA AS A SECOND
STRONGER STORM SYSTEM PUSHES THROUGH THE AREA.  CONTINUED
UNCERTAINTY WITH THE TIMING AND EXACT PLACEMENT STILL EXISTS. STAY
TUNED FOR FURTHER DEVELOPMENTS IN FUTURE OUTLOOK PRODUCTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY ON THURSDAY.

16

In the hours before

Local storm report, Jan 8, 7:11 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             MILLPORT                33.56N 88.08W
01/08/2008  M1.00 INCH       LAMAR              AL   LAW ENFORCEMENT

            HAIL UP 1 INCH IN DIAMETER WAS REPORTED IN THE DOWNTOWN
            AREA OF MILLPORT.

&&

JRA
Local storm report, Jan 8, 7:37 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             MILLPORT                33.56N 88.08W
01/08/2008  M1.00 INCH       LAMAR              AL   LAW ENFORCEMENT

            HAIL UP 1 INCH IN DIAMETER WAS REPORTED IN THE DOWNTOWN
            AREA OF MILLPORT.

0720 PM     HAIL             5 S FAYETTE             33.62N 87.83W
01/08/2008  E1.00 INCH       FAYETTE            AL   AMATEUR RADIO

            HAIL UP TO AN INCH WAS REPORTED SOUTH OF FAYETTE AT THE
            INTERSECTION OF AL 159 AND COUNTY ROAD 1

0720 PM     TSTM WND DMG     5 W FAYETTE             33.69N 87.92W
01/08/2008                   FAYETTE            AL   TRAINED SPOTTER

            TREE DOWN ACROSS COUNTY ROAD 96 BLOCKING BOTH LANES IN
            THE COVIN COMMUNITY. PEA SIZE HAIL WAS ALSO REPORTED.

&&

JRA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 6:44 PM CSTSevere Thunderstorm WarningBMXLamar36 min
Jan 8, 6:59 PM CSTSevere Thunderstorm WarningBMXLamar, Pickens46 min
Jan 8, 7:12 PM CSTSevere Thunderstorm WarningBMXFayette, Tuscaloosa33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.